Alert archive / North Carolina / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 36, NWS Raleigh, NC

May 10, 2018Chatham County, Randolph County, North Carolina

NWS Raleigh, NC issued this severe thunderstorm warning at May 10, 2018, 7:07 PM EDT for Chatham County, Randolph County, North Carolina. It was in force for 38 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 10, 2018, 7:07 PM EDT (23:07 UTC)
Expired
May 10, 2018, 7:45 PM EDT
In force
38 min
Issued by
NWS Raleigh, NC
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Chatham County, NC, Randolph County, NC

The radar

The Raleigh/Durham radar (KRAX), 91 km from the middle of the area, began a volume at 23:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 10, 7:07 PM EDTTSTM WND DMG1 Wsw Franklinville, NCNUMEROUS TREES DOWN IN RANDOLPH COUNTY, INCLUDING ONE ON THE INTERSECTION OF ANDREW HUNTER RD AND FAITH ROCK RD.
May 10, 7:20 PM EDTTSTM WND DMGSiler City, NCNUMEROUS TREES DOWN IN SILER CITY.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 0 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 10, 4:23 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 11.1 hours before the alert went out and 58 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2018-05-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2018-05-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 100 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1686 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
100 m²/s²
0-3 km storm-relative helicity
150 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

452 
WUUS52 KRAH 102307
SVRRAH
NCC037-151-102345-
/O.NEW.KRAH.SV.W.0036.180510T2307Z-180510T2345Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Raleigh NC
707 PM EDT THU MAY 10 2018

The National Weather Service in Raleigh has issued a

* Severe Thunderstorm Warning for...
  Eastern Randolph County in central North Carolina...
  Western Chatham County in central North Carolina...

* Until 745 PM EDT

* At 707 PM EDT, a severe thunderstorm was located near Asheboro,
  moving east at 35 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Asheboro, Randleman, North Carolina Zoo, Siler City, Goldston,
  Liberty, Ramseur, Franklinville, Staley and Harpers Crossroads.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Straight line winds can blow down trees, power lines, and damage
mobile homes and other buildings. Seek shelter in a sturdy structure
until the storm has passed. Stay away from windows as flying debris
generated by damaging winds can be deadly.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

A severe thunderstorm watch remains in effect until 1000 PM EDT for
central North Carolina.

LAT...LON 3581 7985 3588 7978 3588 7954 3584 7954
      3584 7924 3555 7925 3554 7926 3554 7929
      3555 7928 3556 7929 3555 7930 3554 7932
      3556 7977 3561 7986
TIME...MOT...LOC 2307Z 270DEG 28KT 3572 7976 

HAIL...1.00IN
WIND...60MPH
 
$$

JJM
1 follow-up statement
661 
WWUS52 KRAH 102349
SVSRAH

Severe Weather Statement
National Weather Service Raleigh NC
749 PM EDT THU MAY 10 2018

NCC037-151-102357-
/O.EXP.KRAH.SV.W.0036.000000T0000Z-180510T2345Z/
Randolph NC-Chatham NC-
749 PM EDT THU MAY 10 2018

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN RANDOLPH AND WESTERN
CHATHAM COUNTIES HAS EXPIRED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been allowed to expire.

A severe thunderstorm watch remains in effect until 1000 PM EDT for
central North Carolina.

LAT...LON 3581 7985 3588 7978 3588 7954 3584 7954
      3584 7924 3555 7925 3554 7926 3554 7929
      3555 7928 3556 7929 3555 7930 3554 7932
      3556 7977 3561 7986
TIME...MOT...LOC 2347Z 270DEG 28KT 3572 7940 

$$

26

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 10, 2:45 PM EDT, 4 hours 22 minutes earlier.

Area forecast discussion, May 10, 2:45 PM EDT, 4 hours 22 minutes before
Area Forecast Discussion
National Weather Service Raleigh NC
245 PM EDT Thu May 10 2018

.SYNOPSIS...
A weak cold front will move southeastward through the area tonight,
before dissipating on Friday. Bermuda high pressure will build in
from the east over the weekend.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 245 PM Thursday...

Little change from previous discussion. Leading edge of shortwave
trough and associated convection is starting to come into and across
the central and southern Appalachians. Satellite trends across the
region show cloud tops expanding and cooling east of the mtns.
Expect convective rain chances to increase late this afternoon and
into the evening as these advance east across the area, with the
strongest cells capable of producing hail and damaging thunderstorm
wind gusts.

Previous discussion... A shortwave across the eastern Great Lakes
this morning will become increasing sheared as it progresses
eastward into New England and the Northeast US today. Central NC
will find itself on the southern periphery of this wave with
attendant weak surface trough/front crossing the area late this
afternoon and evening.

Well removed from the better upper dynamics/forcing and shear
that will move through the NE US this afternoon and evening,
forcing across central NC will be rather weak, limited to mainly
weak near sfc convergence, as the surface trough crosses the area.
However, strong daytime heating, featuring afternoon temps in the
mid 80s, will result in steep low-level lapse rates. These steep low-
level rates when coupled with with BL dewpoints in the lower 60s,
will fuel moderate instability of 1500-2000 J/Kg that extends well
into the mixed phased region. Despite the deep westerly flow in
place, majority of the CAMS indicate a fairly congealed multi-cell
line segment crossing the area between 18z to 03z. Given 20 to 25
kts of deep layer shear, some of the strongest updrafts will have
the potential to produce severe weather, including, hail and
damaging wind gusts.

Plans with the late morning update is to increase to pops to
likely this afternoon through this evening.

In the wake of the convection, expect skies to clear late
evening/overnight with the potential for patchy late, especially in
areas where the heaviest rain occurs. Lows Friday morning
60-65.

&&

.SHORT TERM /FRIDAY AND FRIDAY NIGHT/...
As of 1250 PM Thursday...

Central NC will be in a transitory weather pattern on Friday as the
front moves east of the area and surface high pressure begins to
build over the Atlantic. To the west, some shortwave energy over the
mountains may trigger some afternoon showers and thunderstorms, but
they are expected to stay confined to the west, leaving central NC
dry and warm as winds keep a westerly component for much of the day
before backing to southwesterly by evening. Expect the most cloud
cover to be in the northwest with sunnier skies to the east. Highs
will rise into the upper 80s to low 90s with highest temps in the
southwest Piedmont and Sandhills. Lows on Friday night in the low to
mid 60s.

&&

.LONG TERM /SATURDAY THROUGH THURSDAY/...
As of 1250 PM Thursday...

No big changes for the weekend forecast as the Bermuda high will
dominate the weather pattern bringing southwesterly flow to central
NC and with it, an increase in temperature. While moisture will
increase somewhat, the bulk of the wetter airmass will remain
confined across south Florida and the eastern Gulf of Mexico. Expect
plenty of sunshine but be aware of a chance of an isolated or
scattered shower or thunderstorm during the afternoon hours. Highs
in the low 90s each day with overnight lows very mild in the upper
60s. Despite highs in the 90s, afternoon dewpoints will top out in
the low to mid 60s. Therefore these won't be overly oppressive days
as far as humidity is concerned, but considering we are likely to
see the warmest temps of the year so far, it will certainly feel
more hot and humid then we are used to.

The real forecast changes come early next week as the frontal system
that was supposed to be dropping south into the area, will be held
up north of the area and both models now indicating a possibility
that this feature will never make it into NC, or maybe just into the
very northern reaches of the forecast area. At the same time,
moisture from the south is not scheduled to arrive until midweek.
This significantly dries out the forecast for Monday and Tuesday.
Again, there remains the possibility for afternoon convection across
the north these days but southern portions of the forecast area
should remain dry. No real change to temperatures from the weekend,
especially on Monday with perhaps some lowering of temps for Tuesday
as clouds encroach from the north.

By Wednesday, a much wetter pattern will emerge as a low pressure
system over the Gulf of Mexico will move northward, bringing a large
amount of moisture with it. Therefore expect rain chances to
increase significantly for Wednesday and beyond as this feature is
expected to continue to keep conditions wet through the end of next
week and possibly beyond as a reinforcing low emerges out of the
Gulf of Mexico late next week. Cooler temps with significant cloud
cover, lower 80s will be the likely highs with continued upper 60s
at night.

&&

.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
As of 145 PM Thursday...

A weak shortwave and attendant surface front/trough will move NW to
SE across the area this afternoon and evening. A broken line of
showers and thunderstorms will accompany the front. A brief
period of sub-VFR conditions is possible with the stronger
storms. Storms are expected to exit eastern areas aoa 03z,
with skies clearing out overnight. Due to the clear skies and
light winds, patchy fog could develop in areas that
receive heavy rainfall. Any fog that develops, will quickly
dissipate Friday after sunrise Friday with VFR conditions
expected on Friday. The exception will be across the far NW Piedmont
where an upper level disturbance crossing the mtns could produce
an isolated/scattered showers/tstms.

Aside from early morning fog each day, VFR parameters are expected
through Monday. Rain chances are expected to increase late Tuesday
and into Wednesday as an upper level low over the eastern Gulf of
Mexico moves north into the SE US states.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...KCP
NEAR TERM...CBL
SHORT TERM...Ellis
LONG TERM...Ellis
AVIATION...CBL
Hazardous weather outlook, May 10, 4:32 PM EDT, 2 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Raleigh NC
432 PM EDT Thu May 10 2018

NCZ007>011-022>028-038>043-073>077-083-084-112045-
Person-Granville-Vance-Warren-Halifax-Guilford-Alamance-Orange-
Durham-Franklin-Nash-Edgecombe-Davidson-Randolph-Chatham-Wake-
Johnston-Wilson-Stanly-Montgomery-Moore-Lee-Harnett-Anson-Richmond-
432 PM EDT Thu May 10 2018

...SEVERE THUNDERSTORM WATCH 80 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ078-085-086-088-089-112045-
Wayne-Scotland-Hoke-Cumberland-Sampson-
432 PM EDT Thu May 10 2018

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ021-112045-
Forsyth-
432 PM EDT Thu May 10 2018

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...Tonight.

An isolated strong to severe storm is possible through this evening.
Damaging thunderstorm wind gust and hail are the main severe threats.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, May 10, 6:27 PM EDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
627 PM EDT THU MAY 10 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0525 PM     HAIL             5 SSE CARR              36.15N 79.19W
05/10/2018  E0.25 INCH       ORANGE             NC   TRAINED SPOTTER

            PEA-SIZED HAIL ON THE NORTH SIDE OF EFLAND.

&&

JFD
Local storm report, May 10, 6:28 PM EDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
628 PM EDT THU MAY 10 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0545 PM     TSTM WND DMG     1 NE KERR LAKE          36.51N 78.34W
05/10/2018                   VANCE              NC   TRAINED SPOTTER

            MULTIPLE TREES DOWN ALONG PINEY GROVE ROAD.

&&
Local storm report, May 10, 6:31 PM EDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
631 PM EDT THU MAY 10 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0540 PM     HAIL             4 W SCHLEY              36.15N 79.13W
05/10/2018  E0.25 INCH       ORANGE             NC   TRAINED SPOTTER

            PEA-SIZED HAIL 5.5 MILES NORTH OF
            HILLSBOROUGH.

&&

JFD
Special weather statement, May 10, 6:36 PM EDT, 31 minutes before
Special Weather Statement
National Weather Service Raleigh NC
636 PM EDT THU MAY 10 2018

NCZ038-039-073-074-102330-
Stanly NC-Randolph NC-Davidson NC-Montgomery NC-
636 PM EDT THU MAY 10 2018

...A CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN
DAVIDSON... MONTGOMERY...RANDOLPH AND STANLY COUNTIES UNTIL 730 PM
EDT...

At 635 PM EDT, Doppler radar was tracking a cluster of strong
thunderstorms 9 miles south of Thomasville, or 11 miles west of
Asheboro, moving east at 25 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
High Point, Asheboro, Lexington, Albemarle, Randleman, Troy, Badin
Lake, North Carolina Zoo, Thomasville and Biscoe.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seek shelter in a nearby building or vehicle. Wind gusts as high as
50 mph are capable of knocking down small or weakened trees and
blowing around trash cans, potted plants, lawn furniture and other
light outdoor objects.

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

A severe thunderstorm watch remains in effect until 1000 PM EDT for
central North Carolina.

LAT...LON 3550 8030 3551 8018 3558 8021 3564 8029
      3587 8025 3593 8005 3590 7954 3551 7956
      3551 7977 3528 7971 3516 7962 3518 7985
      3514 8002 3514 8007 3519 8011 3515 8016
      3516 8022 3521 8025 3517 8035 3519 8051
TIME...MOT...LOC 2235Z 273DEG 23KT 3576 8002

JJM
Local storm report, May 10, 6:47 PM EDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
647 PM EDT THU MAY 10 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0622 PM     HAIL             5 WNW GORMAN            36.06N 78.89W
05/10/2018  E0.88 INCH       DURHAM             NC   TRAINED SPOTTER

            NICKEL-SIZED HAIL ON THE NORTH SIDE OF
            DURHAM.

&&

JFD
Special weather statement, May 10, 6:47 PM EDT, 20 minutes before
Special Weather Statement
National Weather Service Raleigh NC
647 PM EDT THU MAY 10 2018

NCZ026-041-102345-
Franklin NC-Wake NC-
647 PM EDT THU MAY 10 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN WAKE AND FRANKLIN
COUNTIES UNTIL 745 PM EDT...

At 647 PM EDT, Doppler radar was tracking a strong thunderstorm near
Wake Forest, or 7 miles southeast of Creedmoor, moving east at 30
mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Louisburg, Wake Forest, Zebulon, Franklinton, Bunn, Rolesville,
Youngsville, Centerville, Pilot and Ingleside.

A severe thunderstorm watch remains in effect until 1000 PM EDT for
central North Carolina.

LAT...LON 3625 7819 3626 7817 3624 7816 3625 7813
      3621 7811 3621 7805 3620 7801 3601 7814
      3582 7826 3581 7827 3590 7858 3610 7853
      3610 7837 3626 7828
TIME...MOT...LOC 2247Z 276DEG 27KT 3604 7861

JJM

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 10, 3:34 PM EDTSpecial Weather StatementRAHForsyth56 min
May 10, 4:15 PM EDTSpecial Weather StatementRAHOrange15 min
May 10, 4:27 PM EDTSpecial Weather StatementRAHOrange33 min
May 10, 4:31 PM EDTSpecial Weather StatementRAHGuilford59 min
May 10, 4:46 PM EDTSpecial Weather StatementRAHForsyth44 min
May 10, 4:54 PM EDTSpecial Weather StatementRAHGranville, Person, Vance51 min
May 10, 5:00 PM EDTSpecial Weather StatementRAHAlamance45 min
May 10, 5:05 PM EDTSevere Thunderstorm WarningRAHDurham, Granville, Orange, Person55 min
May 10, 5:18 PM EDTSevere Thunderstorm WarningRAHGranville, Person, Vance42 min
May 10, 5:43 PM EDTSevere Thunderstorm WarningRAHVance, Warren47 min
May 10, 5:50 PM EDTSpecial Weather StatementRAHAlamance, Durham, Orange55 min
May 10, 5:56 PM EDTSpecial Weather StatementRAHFranklin64 min
May 10, 6:00 PM EDTSpecial Weather StatementRAHDavidson45 min
May 10, 6:08 PM EDTSevere Thunderstorm WarningRAHDurham, Granville, Orange, Wake48 min
May 10, 6:16 PM EDTSevere Thunderstorm WarningRAHFranklin, Vance44 min
May 10, 6:26 PM EDTSpecial Weather StatementRAHHalifax79 min
May 10, 6:36 PM EDTSpecial Weather StatementRAHDavidson, Montgomery, Randolph, Stanly54 min
May 10, 6:47 PM EDTSpecial Weather StatementRAHFranklin58 min
May 10, 7:14 PM EDTSevere Thunderstorm WarningRAHEdgecombe, Halifax, Nash46 min
May 10, 7:24 PM EDTSpecial Weather StatementRAHEdgecombe, Nash66 min
May 10, 7:33 PM EDTSevere Thunderstorm WarningRAHChatham, Lee, Moore, Randolph57 min
May 10, 7:35 PM EDTSevere Thunderstorm WarningRAHEdgecombe, Nash, Wilson70 min
May 10, 7:40 PM EDTSevere Thunderstorm WarningRAHChatham35 min
May 10, 7:53 PM EDTSpecial Weather StatementRAHAnson52 min
May 10, 7:55 PM EDTSpecial Weather StatementRAHDurham35 min
May 10, 7:59 PM EDTSevere Thunderstorm WarningRAHWake46 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.